Michigan, 2002

Hail and Damaging Wind in Michigan, October 1, 2002

October 1, 2002 · NWS DTX · 2 events in 2 counties and zones

A weak frontal boundary developed across central Lower Michigan on the 1st. This boundary extended across the Saginaw Valley and the thumb during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A weak frontal boundary developed across central Lower Michigan on the 1st. This boundary extended across the Saginaw Valley and the thumb during the afternoon. Southwest winds brought an unseasonably warm and humid airmass to Lower Michigan. This warm and humid air interacted with the weak front to trigger scattered thunderstorms across the Saginaw Valley and thumb during the early evening hours. Severe weather was associated with a couple of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 1, 2:29 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 1, 2:29 PM EST, 2 hours 11 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT TUE OCT 1 2002

...WET PERIOD ON TAP ACROSS THE CWA THROUGH THE WEEK...

FOR TONIGHT...SCT SHOWERS NOW DEVELOPING ACROSS NORTHERN CWA IN AREA
OF GOOD THETA-E ADVECTION AND DEEPER MOISTURE. A LOOK AT WATER VAPOR
LOOP SHOWS A PLUME OF MOISTURE RIDING FROM THE SUBTROPICAL PACIFIC
INTO THE MIDWEST. NOT SURPRISING THEN THAT MODELS ARE OFFERING SOME
EXTREME /FOR THE SEASON/ MOISTURE PARAMETERS INTO WEDNESDAY. FOR
EXAMPLE K-INDICES RISE TO AROUND 35...WITH PWATS 1.75-2.00 INCHES
/CLIMO IS AROUND 0.80 INCH/ AND 850MB TD 12-14C /CLIMO HERE AROUND
1C/. BOTH ETA AND AVN IN GENERALLY GOOD AGREEMENT IN SPINNING UP A
CONVECTIVE COMPLEX ACROSS WI-IA /KDSM RADAR IN GOOD AGREEMENT WITH
BOTH AVN AND ETA PRECIP FIELDS/ TONIGHT AND RIDING BOUNDARY ACROSS
THE NORTHERN CWA. BEST FORCING AND DEEPER MOISTURE WILL RESIDE
ACROSS NORTHERN COUNTIES. AVN SHOWS COUPLING BETWEEN ONE JET PULLING
ACROSS ONTARIO AND ANOTHER PUSHING INTO MN YIELDING GOOD UPPER
LEVEL DIVERGENCE MAINLY ACROSS NORTHERN LOWER...BUT WITH A SPOKE OF
DIVERGENCE TARGETED INTO NORTHERN LOWER. WILL HAVE NUMEROUS
TSRA/SHRA ACROSS THE NORTH WITH SCT IN SOUTH. CURRENT READINGS
85-88/65-68 YIELD CAPES AROUND 3000 J/KG. WITH THESE CAPE
VALUES...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT UNTIL ABOUT 7
OR 8 PM WITH SUNSET. WITH TEMPERATURES INTO THE 80S...CLOUDS ON THE
INCREASE TONIGHT...AND SLIGHT GRADIENT WILL SKEW TEMPERATURES
ABOVE GUIDANCE.

WEDNESDAY AND WEDNESDAY NIGHT...AS OVERNIGHT MCS PULLS OUT IN THE MORNING
SURFACE BOUNDARY WILL DROP SOUTH IN THE CWA AND PROVIDE FOCUSING
MECHANISM FOR AFTERNOON SCT SHOWERS IN THE SOUTH /WHERE MOISTURE NOT
QUITE AS DEEP AS NORTHERN TWO THIRDS/. IN THE NORTH WILL CARRY
LIKELY POPS AS STRONG FGEN FORCING EVOLVES COURTESY OF 850MB FRONT.
MOISTURE CONTINUES ABUNDANT AS PWATS REMAIN AOA 1.75 INCHES WITH
K-INDICES AOA 35 MUCH OF THE CWA /SLIGHTLY LOWER SOUTH/. BIG
DISCREPANCY ON TEMPERATURES NOTED BETWEEN MAV/MET GUIDANCE. LARGEST
DIFFERENCES OBSERVED FNT WHERE COOLER MAV SPORTS 74 WITH MET/S AT
86. ROUGHLY 7 DEGREE OBSERVED NORTH AND SOUTH WITH MAVS COOLER/METS
WARMER. WITH PLENTY OF CLOUDS AROUND...WILL SIDE CLOSER TO THE
COOLER MAVS.

THURSDAY...FRONT PUSHES INTO CENTRAL OH/IN TAKING BEST FORCING WITH
IT. WILL NEED TO CARRY CHANCE POPS EARLY SOUTH AS FRONT SLIDES OUT
OF THE CWA.

THURSDAY NIGHT...FRONT RETURNS NORTH WITH ETA SLIGHTLY SLOWER
LIFTING WARM FRONT ACROSS THE CWA. FORCING AND MOISTURE WOULD ARGUE
FOR AT LEAST LIKELY POPS CWA-WIDE. GIVEN TIMING CONCERNS WILL CARRY
HIGH CHANCE POPS.

FRIDAY AND FRIDAY NIGHT...REGARDING TRACK OF LILI...AVN AND ETA BOTH
MAINTAIN TWO DISTINCT LOW PRESSURE FEATURES AS LILI TRACKS NORTH
THROUGH LOWER MISSISSIPPI VALLEY FRIDAY AND FRIDAY NIGHT...THEN
SHEARS OUT ACROSS OHIO VALLEY. NORTHERN LOW WILL SCOOT ACROSS WI
THEN INTO ONTARIO FRIDAY NIGHT AS LILI REMNANTS TAKE THE MISSISSIPPI
VALLEY ROUTE. AHEAD OF THESE SYSTEMS...ABUNDANT 850MB TRANSPORT OUT
OF THE GULF WILL TAP LILI MOISTURE BRINGING HEAVY RAINFALL INTO CWA
FOR FRIDAY AFTERNOON AND NIGHT.

EXTENDED...

IN THE MEAN STRONG UPPER LEVEL HIGH PRESSURE WILL BE ANCHORED OVER
THE SOUTHEAST U.S. COAST WITH A BROAD TROUGH CENTERED OVER THE
ROCKIES.

SURFACE COLD FRONT AND REMNANTS OF LILI WILL BE PULLING EAST OF THE
CWA ON SATURDAY. WILL NEED TO MAINTAIN A CHANCE OF RA THROUGH
SATURDAY MORNING GIVEN SOME TIMING DIFFERENCES AMONG THE MODELS.
IMPRESSIVE SHORT WAVE TO MOVE ACROSS THE CWA SUNDAY NIGHT INTO
MONDAY. AMONG THE MODELS ONLY THE MRF DEVELOPS A SURFACE REFLECTION
WITH THIS SHORT WAVE. MOISTURE WITH THE SYSTEM LOOKS TO BE LIMITED
AND FOR NOW WILL HOLD OFF ON PRECIP FOR THIS PERIOD. IN WAKE OF
SHORT WAVE BOTH ETA-XX AND MRF PLUNGE 850 TEMPERATURES BELOW ZERO
ACROSS CWA. MRF ENSEMBLES ARE SUPPORTIVE OF WARMER TEMPERATURES AND
WILL NOT BE OVERLY AGGRESSIVE ON TEMPERATURES FOR MONDAY.

.DTX...NONE.

OKEEFE
Hazardous weather outlook, Oct 1, 10:30 AM EST, 6 hours 10 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 AM EDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...
SCATTERED THUNDERSTORMS WILL OCCUR LATE TODAY AND TONIGHT OVER ALL
OF SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
WIND GUSTS TO 35 MPH AND HEAVY DOWNPOURS OF RAIN WILL BE THE PRIMARY
HAZARDS.

UNSEASONABLY WARM AND HUMID AIR WILL BE IN PLACE OVER SOUTHEAST
MICHIGAN THIS AFTERNOON WITH SUNSHINE HELPING BOOST TEMPERATURES
INTO THE 80 TO 85 DEGREE RANGE. THE HEAT OF THE DAY WILL LEAD TO
SCATTERED THUNDERSTORMS AFTER 5 PM WITH AN EASTWARD MOVEMENT AT 30
MPH.

THE SCATTERED PATTERN OF THUNDERSTORMS WILL CONTINUE TONIGHT AS A
COLD FRONT MOVES INTO THE AREA FROM NORTHERN LOWER MICHIGAN. THESE
STORMS ARE ALSO EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER ACTIVATION...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

.DAY TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AND
WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES ALONG THE COLD FRONT
IN SOUTHEAST MICHIGAN. AFTER THAT...NO HAZARDOUS WEATHER IS EXPECTED
FROM THURSDAY THROUGH MONDAY.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tuscola

When
October 1, 4:40 PM EST
Where
Tuscola County, 2 mi S of Caro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.450, -83.400

Thunderstorm Wind, Sanilac

When
October 1, 5:15 PM EST
Where
Sanilac County, 4 mi W of Deckerville
Measured
50 kt (58 mph)
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
43.533, -82.817

Trained spotters reported that thunderstorm winds blew down several large trees onto a major road. A Deckerville man was seriously injured when he ran into one of these trees on his motorcycle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5320286, 5320287.